Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2017, 5:52 PM CDT for Childress County, Cottle County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 5:52 PM CDT (22:52 UTC)
- Expired
- May 3, 2017, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Childress County, TX, Cottle County, TX
The radar
The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:55 PM CDT | TSTM WND GST 63 | 2 W Childress, TX | MEASURED BY CHILDRESS ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -234 m²/s²
- 0-3 km storm-relative helicity
- -131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170
WUUS54 KLUB 032252
SVRLUB
TXC075-101-032315-
/O.NEW.KLUB.SV.W.0071.170503T2252Z-170503T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
552 PM CDT WED MAY 3 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southern Childress County in the Panhandle of Texas...
Northeastern Cottle County in northwestern Texas...
* Until 615 PM CDT
* At 551 PM CDT, a severe thunderstorm was located over Childress,
moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Childress, Tell, Swearingen and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
3417 10005 3408 10037 3450 10041 3456 10020
3433 10000 3423 10000
TIME...MOT...LOC 2251Z 341DEG 40KT 3445 10028
HAIL...1.00IN
WIND...60MPH
$$
262 follow-up statements
768
WWUS54 KLUB 032300
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
600 PM CDT WED MAY 3 2017
TXC075-101-032315-
/O.CON.KLUB.SV.W.0071.000000T0000Z-170503T2315Z/
Childress TX-Cottle TX-
600 PM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...
At 559 PM CDT, a severe thunderstorm was located near Childress,
moving south at 45 mph. A wind gust to 63 mph was reported at the
Childress airport at 555 PM.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Childress, Tell, Swearingen and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
3417 10005 3408 10037 3446 10041 3454 10018
3433 10000 3423 10000
TIME...MOT...LOC 2259Z 341DEG 40KT 3437 10024
HAIL...1.00IN
WIND...60MPH
$$
26086
WWUS54 KLUB 032309
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
609 PM CDT WED MAY 3 2017
TXC075-101-032315-
/O.CON.KLUB.SV.W.0071.000000T0000Z-170503T2315Z/
Childress TX-Cottle TX-
609 PM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...
At 606 PM CDT, a severe thunderstorm was located 9 miles south of
Childress, moving south at 45 mph. A wind gust to 63 mph was
reported at the Childress Municipal Airport at 555 PM. Dime size
hail was reported just east of the most intense part of the
storm near the intersection of highways 287 and 83.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Swearingen and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
3417 10005 3408 10037 3436 10040 3443 10011
3433 10000 3423 10000
TIME...MOT...LOC 2306Z 341DEG 40KT 3429 10021
HAIL...1.00IN
WIND...60MPH
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:42 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 3, 3:42 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 342 PM CDT Wed May 3 2017 .DISCUSSION... Gusty wind speeds continue across the area this afternoon although speeds have come down from what we have seen this morning. Biggest question for the remainder of this afternoon into tonight is whether there will be any showers moving into the northern half of the forecast area. The last several runs of the HRRR, some of the RAP runs, and 12Z run of the TTUWRF all have isolated to scattered precipitation developing across the northern half of the forecast area while the rest of the operational models keep us dry. Based on both visible and water vapor satellite loops, it looks like enough dry air will be in place across the region to keep any precipitation from developing. Showers and a few thunderstorms across the TX/OK Panhandles drifting south towards the area may make it into the northern zones but it will be difficult to get any precipitation to the ground in the dry air. After the storms dissipate, we should have a quiet night lead into a quiet weekend weather-wise as a ridge builds across the region. Surface flow will return to the south to southeast and combined with the building heights under the ridge will bump high temperatures back into the mid to upper 80s for the Caprock and upper 80s to some lower 90s for the Rolling Plains. Through this same time period, models continue to deepen a trough into a strong closed low across the West Coast and start to swing this system east by Monday. This should mark the start of a more active period for storms for the first part of next week. There are still considerable differences in timing and strength of this next storm system but it does look like low-level Gulf Moisture will stream back into the region Sunday night into Monday morning as a strong low-level jet develops. The dryline will become established across eastern New Mexico and both the GFS and ECMWF hint at a series of weak shortwave to swing out ahead of the main low. It remains way too early to have a good handle on when and where storms may develop but this pattern typically results in storms developing across eastern New Mexico in the late afternoon, and then a few of those drifting east into the western part of the forecast area. Coverage is expected to be best in the afternoon and evening hours so cut back PoPs in the morning for Monday and Tuesday. Shear profiles plus the presence of an elevated mixed layer may allow for a few severe storms, especially if the directional shear profiles improve from what is currently in the forecast. Wednesday remains the day of biggest uncertainties as the models kick the dryline east of the area at some point during the day but differ on the timing of this as well as the movement of the closed low. The GFS is now the faster of the two extended range models and much stronger than the ECMWF with the closed low. Precipitation chances may need to be extended into Thursday and possibly Friday IF enough moisture remains behind the departing system and as a cold front moves across the area. After the warm temperatures this weekend, the diurnal spread in temperatures will decrease as increasing moisture helps to moderate highs back into the upper 70s to lower 80s. Low temps will also bump back up into the 50s and lower 60s across the forecast area as the dryline sloshes west in the overnight hours. Jordan && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 14
Hazardous weather outlook, May 3, 11:20 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1120 AM CDT Wed May 3 2017 TXZ021>044-041630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1120 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms will be possible on Monday and Tuesday, mainly across the South Plains and extreme southwestern Texas Panhandle.
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.